Blood transfusions are a fairly common procedure. The risk of serious side effects is low, as your blood is tested against the donor blood to make sure it is compatible, and you will be monitored regularly during the transfusion.
Having an allergic reaction to the donated blood is a rare complication of a blood transfusion. In 2013, there were 320 reported cases of allergic reactions after a blood transfusion in the UK.
An allergic reaction is caused by the body’s immune system reacting to proteins or other substances in the donated blood. The symptoms of the reaction are usually mild and occur during or shortly after the transfusion.
Common symptoms include:
- a raised, red, itchy skin rash (urticaria)
- swelling of the hands, arms, feet, ankles and legs (oedema)
Less common symptoms include:
- high temperature (fever) of or above 38C (100.4F)
- shortness of breath
- swelling of the lips or eyelids
These types of reactions can usually be successfully managed by slowing down or stopping the transfusion and treating the symptoms with antihistamines and, in some cases, paracetamol.
Anaphylaxis is a more serious and potentially life-threatening allergic reaction to antibodies or other substances in the blood. In 2013, there were 33 cases of anaphylaxis associated with blood transfusions in the UK.
The symptoms of anaphylaxis may occur as soon as the blood transfusion begins. They include:
- severe shortness of breath
- feeling faint or clammy
- a rash or swelling of lips or eyelids
Treatment for anaphylaxis is usually an injection of a type of medication called adrenaline.
Occasionally, too much blood is transfused into the body in too short a time for the body to properly cope with it. This is known as fluid overload. It’s more common in people who are elderly or frail, and in those who have a lower body weight.
The excess fluid can result in the heart being unable to pump enough blood around the body (heart failure). The lungs also become filled with fluid, which can result in shortness of breath. Older patients and those with serious health conditions, such as heart disease, are at greater risk of fluid overload.
There were 34 cases of fluid overload due to blood transfusion reported in the UK during 2013.
It is treated by giving a medicine to remove excess fluid from the body (diuretic), and by reducing the speed of the transfusion in the future.
A rare but very serious risk associated with blood transfusions is transfusion-related acute lung injury (TRALI). It occurs more often with platelets and plasma than with red cells.
TRALI is a poorly understood condition, in which a person’s lungs suddenly become very inflamed within six hours of the transfusion. The high levels of inflammation cause the lungs to become starved of oxygen. In some cases, this can be fatal.
Most experts believe that some type of abnormal immune response causes the inflammation associated with TRALI.
Treatment for TRALI requires using a ventilator to provide the body with oxygen until the inflammation of the lungs subsides.
A haemolytic transfusion reaction (HTR) is when the immune system reacts to the donated blood and begins attacking the blood cells.
HTRs can happen during or soon after transfusion, or they can be delayed, happening a few days or even a week after transfusion. Haemolytic reactions can cause symptoms like other transfusion reactions, but the urine may turn darker, due to destruction of red blood cells.
HTRs are rare. They may be caused by:
- a rare antibody that couldn’t be picked up during the checking procedure
- in delayed reactions, a new antibody can develop after transfusion, which can break down the blood that has been transfused
- in very rare circumstances, the wrong blood being given to a patient; this is why great care is taken to make sure the details on the sample tube are correct, and why checks on the patient and the bag of blood are carried out before starting the transfusion
Bacterially contaminated blood
Despite every effort being made to keep donated blood germ-free (sterile), bacteria can occasionally develop in donated blood, but this is very rare. Donations of platelets are particularly vulnerable to contamination, because they need to be stored at room temperature.
If a person receives a donation of contaminated blood, they may develop symptoms of blood poisoning (sepsis), including:
- high temperature
- a fast heartbeat
- fast breathing
- cold, clammy skin
- changes in mental states, such as confusion
Sepsis usually needs to be treated with injections of antibiotics – see treating sepsis for more information.
There have been no cases of bacterial infections associated with contaminated blood in the UK since 2009.
Viral contaminated blood
It’s extremely rare for someone to develop a viral infection from a blood transfusion, as the blood services use strict testing processes. For example, it is estimated that:
- the risk of getting hepatitis B is about 1 in 1.3 million
- the risk of getting hepatitis C is about 1 in 28 million
- the risk of getting HIV is about 1 in 6.5 million
There hasn't been a recorded case of someone developing a viral infection from a blood transfusion since 2005.
Variant Creutzfeldt-Jakob disease (vCJD)
Creutzfeldt-Jakob disease (CJD) is a rare and fatal condition that causes worsening brain damage over time.
A form of this condition called variant Creutzfeldt-Jakob disease (vCJD), which is usually caused by eating meat infected with bovine spongiform encephalopathy (BSE, or "mad cow disease"), can be passed on through a blood transfusion. However, this is extremely rare.
In the UK, about 2.1 million units of blood components are transfused each year, and to date there have only been four cases of vCJD linked to transfusions.
As a precautionary measure, to reduce the risk of transmitting vCJD, people who have received a blood transfusion since 1980 are not currently able to give blood.